Alert archive / Georgia / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Sep 4, 2022, 3:31 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 3:31 PM EDT (19:31 UTC)
- Expired
- Sep 4, 2022, 9:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chattooga County, GA, Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WGUS52 KFFC 041931
FFWFFC
GAC055-115-050130-
/O.NEW.KFFC.FF.W.0037.220904T1931Z-220905T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
331 PM EDT Sun Sep 4 2022
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Southern Chattooga County in northwestern Georgia...
Southwestern Floyd County in northwestern Georgia...
* Until 930 PM EDT.
* At 331 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by heavy rainfall.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rome and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3430 8547 3432 8544 3432 8530 3436 8521
3416 8523 3415 8544
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:51 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 4, 1:51 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 151 PM EDT Sun Sep 4 2022 .UPDATE... Coverage of showers and thunderstorms has increased significantly over the last couple of hours, becoming numerous across north and central Georgia. Another round of heavy rain has developed across the northeastern portion of Alabama, and is expected to train northeastward over far northeast Georgia. It is possible that this heavy rain could overrun the locations in Chattooga and Floyd counties that already received 8-10 inches of rain (with some areas receiving as much as 12 inches, per MRMS estimates). In the event this occurs, the additional rainfall would exacerbate ongoing flooding concerns, warranting the extension of the existing Flash Flood Warnings in this area. Updated for the 18Z Aviation Discussion. King && .PREV DISCUSSION... /Issued 1112 AM EDT Sun Sep 4 2022/ UPDATE... Coverage of showers and thunderstorms continues to increase over north and central Georgia. A stationary frontal boundary is draped from far northwest Georgia towards southeast Georgia. Meanwhile, precipitation has been spreading northeastward into the forecast area throughout the morning hours ahead of an approaching wave of low pressure. The boundary has served to focus precipitation across northwest Georgia, where it has moved nearly parallel to the mean flow, setting up training of rain over portions of northwest Georgia, particularly Chattooga and Floyd counties. Moreover, with a deeply moist, tropical airmass and precipitable water values in excess of 2 inches, very high rainfall rates have been observed. All of this adds up to a broad swath of area in these counties, including Summerville, Trion, and Lyerly that are estimated to have received 9 to 11 inches of rainfall since midnight, per MRMS estimates. Several Flash Flood Warnings are in effect in these areas, along with a Flash Flood Emergency where the heaviest rain has been observed in Chattooga county. Multiple road closures and road washouts have been observed within the Flash Flood Emergency. King PREV DISCUSSION... /Issued 729 AM EDT Sun Sep 4 2022/ PREV DISCUSSION... /Issued 328 AM EDT Sun Sep 4 2022/ Morning Area Forecast Discussion... SHORT TERM /Today through Monday/... Regional radar showing an area of convection moving north across northwestern portions of the state. Area of convection is associated with a slow moving shortwave and diffluence aloft. Precip should continue through the early morning hours, with locally heavy rainfall likely. There will be some potential for localized flooding through sunrise. 500mb analysis shows a low pressure across central IL with a longwave trough extending southward through Lower Mississippi River Valley. A piece of shortwave energy is also slowly moving n/ne in the mid level flow across NW GA/E TN/W NC (in associated with the precip across NW GA). This longwave trough looks to elongate and shear more ne/sw through Monday with the main energy associated with this system remaining well to the west of the CWA. However, a few waves are progged to kick out ahead of the trough, especially today. At the surface, a stationary boundary will remain across portions of central GA. Several waves of low pressure will move east along the boundary, each helping to focus precip at times. The atmos remains very moist, with PWATs continuing to increase above 2" today through Monday. With the abundant moisture, forcing from any shortwaves aloft and a stationary frontal boundary, several waves of more widespread precipitation is expected today through this evening. The hi-res models are picking up on two distinct waves for today and tonight, one later this afternoon and another overnight. Each of these rounds of precip will be capable of producing locally heavy rainfall. Precip chances should begin diminishing by late tomorrow, with the highest chances remaining across northern GA. Through Monday, precipitation amounts of 1" to 2" are possible across far north GA, with around an inch expected across the I-20 corridor. South of I-20, less than inch of QPF is anticipated. As far as thunderstorms go, a few strong storms are possible, but the potential for severe thunderstorms remains fairly low. However, localized flooding is possible, especially north of I-20. NListemaa LONG TERM /Monday Night through Saturday/... Little change to the forecast this morning. Models still show weak cut-off low remaining to the west of the CWA this week that will pump moisture into the area and keep rain chances high. Only disagreement is in exact placement at this point, which is good but does give worries of under-dispersement in the ensemble. Weak surface boundary may pass through from NW Tuesday evening into Wednesday that could act to reduce PoPs a bit those days, but could be a problem on the back end of the week for some overrunning/isentropic lift. Severe chances will be very low to none, but concern continues to increase for flash flooding potential. Little shear and plenty of moisture will make for slow moving storms that could be efficient rainfall producers. Any training or back-building complexes could certainly create issues, and opportunities will present themselves given weak surface boundaries that will set up across the CWA towards the end of the week. Total forecast QPF paints a broad 2-4" across much of the CWA during just the long term (so not including rainfall today and tomorrow afternoon), and do expect that we will see some locally higher amounts within all this as some convective elements take over (and it is very possible that some areas see less than the above as well, given our global models will not be resolving anything resembling convection). Overall, not willing to hoist any kind of Flash Flood Watch, especially given potential uncertainty from a variety of sources, but will continue to monitor closely over the coming days. Highs will be in the 80s to close to 90 in most locations, with higher temps where the sun can break out. Still, gonna be plenty humid to make up for those more "pleasant" temps, with dewpoints rarely leaving the 70s. Lusk && .AVIATION... 18Z Update... Cloud ceilings have been slow to improve throughout the morning, and are currently a mix of high MVFR and low VFR, between 025-035, which is expected to persist through the afternoon. Numerous SHRA/TSRA across north and central Georgia has warranted a TEMPO for TSRA from 19-23Z at ATL. Prevailing SHRA is then expected into the overnight hours, lingering until 08-09Z at the northern TAF sites. Ceilings are forecast to lower once again late tonight and into the overnight hours, becoming IFR by 08-09Z. LIFR clouds will furthermore be possible during early morning hours. Ceilings are then expected to improve to MVFR by 15Z. Scattered to numerous SHRA/TSRA is forecast once again on Monday afternoon. Winds will be SE at mainly 5-8 kts through much of the forecast period. A shift to S to SW will be possible during the early afternoon on Monday. //ATL Confidence...18Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 84 70 84 70 / 70 70 70 70 Atlanta 83 71 84 70 / 80 70 80 60 Blairsville 78 66 78 65 / 80 80 80 80 Cartersville 83 71 83 70 / 80 80 80 60 Columbus 86 71 88 72 / 70 80 60 40 Gainesville 81 69 81 70 / 80 70 80 70 Macon 86 71 87 72 / 60 70 60 50 Rome 82 71 84 70 / 100 70 80 60 Peachtree City 84 71 85 70 / 70 80 70 60 Vidalia 87 72 89 72 / 60 50 60 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa/King LONG TERM....Lusk AVIATION...King
Hazardous weather outlook, Sep 4, 11:27 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1127 AM EDT Sun Sep 4 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1127 AM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Numerous showers and scattered thunderstorms will continue across the outlook area throughout the remainder of the day. Heavy rainfall and localized flash flooding is expected in locations where storms repeatedly move, especially in portions of northwest Georgia that have observed very heavy rain throughout the morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered thunderstorms are possible area-wide from Monday through Thursday. A few storms could become strong each day with frequent lightning, locally heavy rainfall, and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Sep 4, 10:40 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 2 W TIDINGS 34.44N 85.29W
09/04/2022 CHATTOOGA GA SOCIAL MEDIA
ROAD AND HOMES FLOODED ALONG JOHN JONES ROAD BETWEEN
SILVER HILL RD AND MARTHA BERRY HWY
&&
EVENT NUMBER FFC2200872
SMLocal storm report, Sep 4, 10:44 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 AM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 1 ESE LYERLY 34.40N 85.39W
09/04/2022 CHATTOOGA GA SOCIAL MEDIA
MULTIPLE REPORTS OF FLOODING OF ROADWAY AND HOMES ALONG
LYERLY DAM RD BETWEEN THE TOWN OF LYERLY AND GA 100.
&&
EVENT NUMBER FFC2200873
SMLocal storm report, Sep 4, 10:47 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1047 AM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD SUMMERVILLE 34.48N 85.35W
09/04/2022 CHATTOOGA GA EMERGENCY MNGR
WIDESPREAD FLOODING IN SUMMERVILLE OF HOMES,
BUSINESSES, AND ROADS. 2 FAMILIES TAKEN TO SHELTER DUE
TO FLOODING.
&&
EVENT NUMBER FFC2200874
SMLocal storm report, Sep 4, 10:48 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1048 AM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLASH FLOOD JAMES H. FLOYD STATE PA 34.43N 85.34W
09/04/2022 CHATTOOGA GA SOCIAL MEDIA
FLOODING AT CALHOUN CAMPING IN JAMES H. FLOYD STATE
PARK
&&
EVENT NUMBER FFC2200875
SMLocal storm report, Sep 4, 11:11 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1111 AM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 1 ESE LYERLY 34.40N 85.39W
09/04/2022 CHATTOOGA GA SOCIAL MEDIA
MULTIPLE REPORTS OF FLOODING OF ROADWAY AND HOMES ALONG
LYERLY DAM RD BETWEEN THE TOWN OF LYERLY AND GA 100.
PARTS OF LYERLY RD HAVE WASHED AWAY.
&&
CORRECTED REMARKS
EVENT NUMBER FFC2200873
SMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:58 AM EDT | Flash Flood Warning | FFC | Chattooga | 18 hr |
| Sep 4, 6:55 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd | 16 hr |
| Sep 4, 8:58 AM EDT | River Flood Warning | FFC | Chattooga | 24 hr |
| Sep 4, 9:26 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd | 6 hr |
| Sep 4, 10:30 AM EDT | Flash Flood Warning | FFC | Floyd | 6 hr |
| Sep 4, 1:03 PM EDT | River Flood Warning | FFC | Floyd | 12 hr |
| Sep 4, 2:48 PM EDT | Flash Flood Warning | FFC | Chattooga, Dade, Walker | 3 hr |
| Sep 4, 5:00 PM EDT | Special Weather Statement | FFC | Troup | 60 min |
| Sep 4, 5:07 PM EDT | Flash Flood Warning | FFC | Troup | 6 hr |
| Sep 4, 6:28 PM EDT | Flash Flood Warning | FFC | Muscogee | 6 hr |
| Sep 4, 6:49 PM EDT | Flood Watch | FFC | Banks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 43 more | 25 hr |
| Sep 4, 7:00 PM EDT | Flash Flood Warning | FFC | Marion, Schley, Sumter, Webster | 6 hr |
Nearby
Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.